Maine man requires five doses of naloxone after opiate overdose
After a 24-year-old man was revived from a drug overdose on Saturday, police said tests found he had carfentanil in his system. The synthetic opiate is 100 times more powerful than fentanyl and 10,000 times stronger than morphine.
Paramedics found the unnamed York, Maine, man unconscious in his home and he required five doses of Narcan to revive him, WMTW reported. Narcan, the brand name for the drug naloxone, is an over-the-counter drug that reverses the effects of opioids. It typically works within 1 to 2 minutes of administering it, but if the patient is not responsive after 3 to 5 minutes, a second dose is recommended.
According to local police, the man may have overdosed solely on carfentanil, which is an elephant sedative, or may have mixed it with another drug. Saturday was not the first time the man had overdosed.
Carfentanil is one of the most potent opioids known to investigators. The Drug Enforcement Administration issued a nationwide alert about the drug, The Boston Globe reported, adding that the agency's acting chief called it "crazy dangerous." The report also said Massachusetts State Police have warned their crime lab staff about how to handle the drug during analysis, as inhaling the drug or absorbing it through a cut can prove fatal.